View Single Post
Old 10-22-2010, 07:55 PM   #1
lwells2010 lwells2010 is offline
Newbie
(female)
 
Join Date: Oct 2010
Location: Park Ridge
Posts: 2
lwells2010 HB User
Can calcium supplements cause these side effects?

My mother (78) has been given a calcium supplement by her doctor to take as she has osteoporosis. She takes one pill once per week first thing in the morning (Actonel) and then a pill with dinner every day (chewable calcium 500mg). She's been taking them for 3 weeks now and in that time she has not been able to keep any food in her stomach as she's been having diarrhea daily and some cramping. She does suffer from diverticulosis and gets occasional flare ups but never ones that last 3 weeks and the calcium is the only thing that has changed in her diet. She remembers trying to take a calcium pill many years ago and having the same symptoms too.
She is also underweight and we are trying to get her to gain a few pounds so this is not helping at all as she's losing even more weight. Is there an alternative to calcium supplements. I can't imagine calcium is going to do much for her at this age and surely gaining weight would be more benificial to her overall health than constant diarrhea and weight loss
Any ideas?

Last edited by lwells2010; 10-22-2010 at 08:02 PM.